Missouri, 2019Flash Flooding and Flooding in Missouri, March 12 to 13, 2019
March 12 to 13, 2019 · NWS SGF · 13 events in 6 counties and zones
Several rounds of showers and thunderstorms developed over our region from the|morning of the 12th to the late afternoon of the 13th as another strong storm system tracked eastward from southern Arizona to the upper Midwest. Two-day rainfall accumulations over one inch were common across the region, with locations northwest of Springfield receiving over two inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms developed over our region from the|morning of the 12th to the late afternoon of the 13th as another strong storm system tracked eastward from southern Arizona to the upper Midwest. Two-day rainfall accumulations over one inch were common across the region, with locations northwest of Springfield receiving over two inches. This rainfall combined with saturated soils from the March 9th rainfall led to flash flooding and minor river flooding across the Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 12, 2:15 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 12, 2:15 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
315 PM CDT Tue Mar 12 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Mar 12 2019
Main forecast focus in this time frame will be on rain amounts
through the period, along with winds and strong storm potential
Wednesday afternoon.
Broad southwest flow ahead of a rather potent trough now over the
desert southwest has spread moisture into the region, manifesting
into scattered, rain showers over the area this afternoon. HiRes
models shows this activity to continue through the early evening
hours, with a break likely after that for much of the night. The
pressure gradient remains rather tight through tonight, with
breezy and mild conditions expected.
The trough and closed 500mb low will lift into the central Plains
Wednesday and become negatively tilted as the surface low deepens
along the Kansas/Nebraska border. The pressure gradient will tighten
even more, with windy conditions expected, but not a lot of mixing
as clouds and showers/isolated thunderstorms are expected ahead of
the attendant cold front. Even with lack of deep mixing, still feel
will see winds will hit the advisory criteria at times from mid
morning through the afternoon hours. Thus after collaboration
with surrounding office, will go ahead and issue a wind advisory
from 15Z- 00Z Wednesday. A narrow ribbon of 250-500 J/kg of most
unstable cape develops ahead of the system Wednesday afternoon
over the eastern Ozarks, with ample amounts of shear. Will have to
watch for some stronger or even isolated severe. Current SPC day
2 has our far eastern areas in a marginal risk. Confidence not
high on this though as amount of instability looks marginal at
best with the NAM the most bullish, so more of a conditional risk.
This also looks to be the warmest day, as highs are expected to
push well into the 60s.
Overall flood risk looks to be low as rainfall will be spread over a
longer time frame. Certainly cannot rule out some low water
crossings having issues as well as some of the rivers over the
northwest section of the forecast area as they are already running
high.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 315 PM CDT Tue Mar 12 2019
Any remaining showers/storms look to push east of the area Wednesday
evening as the system wraps up and lifts from north central Kansas
to along the Iowa/Missouri border by midday Thursday. Pressure
gradient remains very tight and forecast soundings show deep mixing
Thursday afternoon in dry slot. 12Z GFS shows 50 knots at the top of
the mixed layer, with NAM only 40 to 45 knots and not as deep of a
mixing layer. In either case, will likely see widespread wind
advisory criteria being met Thursday with strong southwest winds
gusting to 40 to 45 mph.
This system will finally pull lift into eastern Canada by Friday,
with general upper level troughing over the central conus. A dry
northwest flow then established itself for the weekend, with quiet,
dry and cool conditions Friday and Saturday, and then a gradual warm
up for Sunday and Monday as flow becomes more zonal. However, beyond
Sunday, medium range models do diverge in their solutions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Mar 12 2019
An area of showers and isolated thunderstorms will move through
the sites this afternoon and evening with the best chances for
thunder at JLN. A brief break in rainfall will occur overnight
with more rain moving in Wednesday. Winds will increase out of the
southeast going into tonight and Wednesday. During periods of
rainfall, ceilings and viability's will drop to MVFR with some
IFR potential at BBG this afternoon and SGF/JLN tonight however
winds will help to keep things mixed. Low level wind shear will
move develop overnight and especially Wednesday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 10 AM to 7 PM CDT Wednesday for MOZ055>058-
066>071-077>083-088>098-101>106.
KS...Wind Advisory from 10 AM to 7 PM CDT Wednesday for KSZ073-097-
101.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...BurchfieldHazardous weather outlook, Mar 12, 4:31 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
531 PM CDT Tue Mar 12 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
531 PM CDT Tue Mar 12 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited flooding risk.
Limited lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Isolated thunderstorms are expected tonight. No severe storms
are expected, however, a few low water crossings could become
flooded and impassable to motorists, with smaller creeks and
steams approaching bankfull in a few locations.
Southeasterly winds will gust to 30 to 35 mph late this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Gusty winds of 20 to 35 mph with some gusts to 45 mph will be
likely from late Wednesday morning into early Wednesday
evening with eve stronger winds possible on Thursday.
A few thunderstorms are expected Wednesday, with isolated
strong to possibly severe possible over the eastern Ozarks.
However, this is conditional based on how much instability can
be generated. Additional rainfall amounts could lead to minor
flooding in regions with already saturated soils.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Flood, Dallas
- When
- March 12, 4:42 PM CST to March 13, 5:00 AM CST
- Where
- Dallas County, 3.01 mi SSE of Olive to 2.73 mi SE of Olive
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.410, -93.128
Flooding of the low water crossing at Farm Road 221 and Cabin Creek closed the road.
Flood, Greene
- When
- March 12, 4:42 PM CST to March 13, 5:00 AM CST
- Where
- Greene County, 3.28 mi NE of Fair Grove to 3.45 mi NE of Fair Grove
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 37.416, -93.111
Flooding of the low water crossing at Farm Road 231 and Cabin Creek closed the road.
Flood, Polk
- When
- March 12, 5:01 PM CST to March 13, 2:00 AM CST
- Where
- Polk County, 2.5 mi NNE of Pleasant Hope to 2.44 mi NNE of Pleasant Hope
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.503, -93.261
Water was reported over the bridge on Route H north of Route Z.
Flood, Polk
- When
- March 12, 5:37 PM CST to March 13, 2:00 AM CST
- Where
- Polk County, 1.86 mi NNW of Slagle to 1.89 mi NNW of Slagle
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.555, -93.391
Water from Piper Creek was reported over the road at South 132 Road.
Flash Flood, Greene
- When
- March 12, 6:00 PM CST to March 13, 12:00 AM CST
- Where
- Greene County, 1.79 mi WNW of Fair Grove to 2.11 mi WNW of Fair Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.390, -93.180
Highway CC was closed between Farm Roads 193 and 199 with flowing water several feet deep over the roadway.
Flood, Polk
- When
- March 12, 6:00 PM CST to March 13, 4:00 AM CST
- Where
- Polk County, 1.11 mi SE of Van to 0.96 mi ESE of Van
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.559, -93.285
Route YY was closed due to high water as Deer Creek flooded out of its banks.
Flash Flood, Polk
- When
- March 12, 6:15 PM CST to March 13, 2:00 AM CST
- Where
- Polk County, 1.91 mi WSW of Humansville to 1.97 mi WSW of Humansville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.788, -93.612
A water rescue was performed near the low water bridge along the Sadler Branch Creek near East 327th Road. No injuries were reported with the rescue.
Flash Flood, Polk
- When
- March 12, 7:00 PM CST to March 13, 3:00 AM CST
- Where
- Polk County, 2.15 mi SW of Van to 2.43 mi SW of Van
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.550, -93.330
Route Y was closed east of Highway 13 due to flooding over the roadway.
Flash Flood, Polk
- When
- March 12, 7:00 PM CST to March 13, 3:00 AM CST
- Where
- Polk County, 1.72 mi NNE of Rondo to 1.84 mi N of Rondo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.794, -93.464
Flooding from heavy rains closed Highway V at Weaubleau Creek.
Flash Flood, Webster
- When
- March 12, 8:30 PM CST to March 13, 4:00 AM CST
- Where
- Webster County, 1.38 mi S of Forkners Hill to 1.27 mi S of Forkners Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.450, -92.920
Route Y was closed in both direction due to flooding from heavy rainfall where it crosses over Hollis Branch of the Niangua River.
Flash Flood, Webster
- When
- March 12, 8:35 PM CST to March 13, 5:00 AM CST
- Where
- Webster County, 0.88 mi NW of Beach to 0.54 mi NNW of Beach
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.440, -92.980
Flooding closed the roadway on Route W, south of Route EE at the low water crossing over Givins Branch.
Flash Flood, Wright
- When
- March 12, 8:39 PM CST to March 13, 5:00 AM CST
- Where
- Wright County, 1.38 mi N of Jerktail to 1.72 mi N of Jerktail
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.440, -92.450
Route Z was closed in both direction due to flooding from heavy rainfall where it crosses over Elk Creek.
Flood, Benton
- When
- March 13, 7:30 AM CST to 12:00 PM CST
- Where
- Benton County, 2.07 mi N of Zora to 2.54 mi N of Zora
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.310, -93.100
The Big Buffalo Creek on WW Highway in Benton County had around 1 foot of water flowing over roadway. The report was received via social media video.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, March 12 to 31, 20191 death · 2 injured · $50 million · 12 events
- Tornado and Hail in Texas, March 12, 2019$532,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in Texas, March 12, 20191 injured · $600,000 · EF1 · 9 events
- Tornado and Hail in New Mexico, March 12, 2019$24,000 · EF2 · 7 events
- Tornadoes and Hail in Texas, March 12 to 13, 2019$100,000 · EF1 · 15 events
- High Wind and Strong Wind in California, March 12 to 13, 2019$120,000 · 71 kt wind · 14 events
- High Wind in Texas, March 12 to 14, 201990 kt wind · 21 events
- High Wind in Kansas, March 12 to 13, 201965 kt wind · 18 events
- Flooding in Iowa, March 12 to 26, 20198 events
- High Wind in New Mexico, March 12 to 13, 201966 kt wind · 8 events
- Flooding in Minnesota, March 12 to 17, 2019$2,000 · 6 events
- High Wind in California, March 12 to 13, 201961 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812533, 812535, 812536, 812540, 812524, 812545, 812525, 812526, 812527, 812528, 812529, 812530, 812547.